Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Revisited AIDS related bone pain
May 9, 2005

In 1996 I had both of my hips replaced due to AVN (Avascular Necrosis). Simply put, my blood vessels clogged and no longer fed my hips so the bones crumbled and needed to be replaced. The doctors blamed drinking beer, I don't. A sports injury, that's almost laughable. Over dosing on steroids, again not valid. Why does AIDS or the medication clog vessels and either kill our bones or give us heart attacks? I've never gotten a satisfactory answer. Doctors just say, as they do with a buffalo hump, it has something to do with HIV. Are there any studies that have given any real answers to these problems?

Response from Dr. Conway

It is cler that AVN is more common in HIV-infected individuals than in the general population. This may be due to HIV itself, it could be a result of metabolic complications of HIV or its treatment, or again a result of treatment with certain medications (such as stavudine) that lead to bone loss. A number of key studies are underway that should give us the specific answers to this problem and, most importantly, help us design specific strategies to avoid it.

I should tell you that there is clear evidence from the past to show that alcohol and steroid use both contribute to this condition so it would be a good idea to avoid them as much as possible if someone is also infected with HIV.



Previous
When should medication begin.
Next
HIV/LYMPH NODES

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement